Myocarditis after SARS-CoV-2 vaccine

The inflammation of the heart muscle is known as myocarditis or inflammatory cardiomyopathy. Symptoms include shortness of breath, chest pain, diminished exercise capacity, and irregular heartbeats. Symptoms can last for a short period of time to several months. It may lead to heart failure or cardiac arrest due to dilated cardiomyopathy. The most common cause of myocarditis is a viral infection. A number of other causes can contribute to this condition, including infections, certain medications, and autoimmune disorders.

A group of Italian researchers has published a study in the Canadian Journal of Cardiology (CJC), that explores a rare case of progressive dyspnea and constrictive retrosternal pain after a SARS-CoV-2 vaccine.

Study: Myocarditis after SARS-CoV-2 Vaccination: A Vaccine-induced Reaction? Image Credit: Kateryna Kon / Shutterstock
Study: Myocarditis after SARS-CoV-2 Vaccination: A Vaccine-induced Reaction? Image Credit: Kateryna Kon / Shutterstock

Vaccines

Different vaccines have been associated with myocarditis, which can manifest clinically in the form of influenza-like symptoms or acute heart failure.

Such adverse reactions to vaccines have previously been recorded in those receiving smallpox vaccinations and have not been a frequent occurrence for vaccines using single-stranded RNA viruses such as the influenza virus.

The published CJC article by the researchers reported a case of a 30-year-old male who had presented with progressive shortness of breath and constrictive retrosternal chest pain after receiving the COVID-19 vaccine (mRNA BNT162b2). The patient had experienced a fever of 38.8°C and joint pain after taking the second dose of the vaccine 72 hours before hospital admission. The first dose of the vaccine was taken 21 days prior to the second dose.

While the patient tested negative for SARS-CoV-2 using a nasopharyngeal swab as per hospital regulations upon being admitted, further analysis found no other close contacts of the patient tested positive and family history of rheumatological and genetic diseases was negative. Through utilizing cardiac magnetic resonance and laboratory samples, acute myopericarditis was found.

After being treated with a beta-adrenoceptor, beta-blockers, aspirin, and a steroid, the patient's symptoms receded, a repeat COVID-19 test returned as negative. After receiving normal blood test results, the patient was sent home with a note to reduce physical activity.

Hypotheses for myocarditis

A surprising conclusion came from the researchers regarding this case study's pathophysiology, which was autoimmune in nature. The trigger for autoimmune myocarditis is unknown, with previous literature suggesting a 'molecular mimicry' that occurs when the viral antigen resembles the proteins on the heart muscle. The autoreactive sensitization, which can occur, causes cytokines and lymphocytes to move into the myocardial interstitial space resulting in an inflammatory response – myocarditis.

Another hypothesis that could have led to autoimmune myocarditis could include a delayed hypersensitivity reaction, which can happen in occurrences such as serum sickness-like reactions. Sensitization may have been acquired when receiving the first dose of the vaccine, and this may have led to the hypersensitivity and outward reaction presented in the case study after the patient received the second dose.

While these hypotheses can explain the reaction the patient experienced, further research into the causality of autoimmune myocarditis and the vaccine is required. This research paper should aid clinicians with being more aware of the adverse effects experienced by patients after receiving the SARS-CoV-2 vaccine, which would help treat patients who may present with symptoms of the virus after receiving the vaccine.

Scientists can use this data to spread awareness about the adverse side effects of the vaccine and healthcare professionals can distribute it to patients. After the vaccine has been given, patients can be told to visit a hospital if they experience any of the noted side effects.

In conclusion, there will be a large number of subjects receiving different doses of the SARS-CoV-2 vaccine over the coming months, so clinicians should remain vigilant and suspect myocarditis in any patient who presents with cardiopulmonary symptoms after a recent vaccination.

Journal reference:
Marzia Khan

Written by

Marzia Khan

Marzia Khan is a lover of scientific research and innovation. She immerses herself in literature and novel therapeutics which she does through her position on the Royal Free Ethical Review Board. Marzia has a MSc in Nanotechnology and Regenerative Medicine as well as a BSc in Biomedical Sciences. She is currently working in the NHS and is engaging in a scientific innovation program.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Khan, Marzia. (2021, June 17). Myocarditis after SARS-CoV-2 vaccine. News-Medical. Retrieved on August 01, 2021 from https://www.news-medical.net/news/20210617/Myocarditis-after-SARS-CoV-2-vaccine.aspx.

  • MLA

    Khan, Marzia. "Myocarditis after SARS-CoV-2 vaccine". News-Medical. 01 August 2021. <https://www.news-medical.net/news/20210617/Myocarditis-after-SARS-CoV-2-vaccine.aspx>.

  • Chicago

    Khan, Marzia. "Myocarditis after SARS-CoV-2 vaccine". News-Medical. https://www.news-medical.net/news/20210617/Myocarditis-after-SARS-CoV-2-vaccine.aspx. (accessed August 01, 2021).

  • Harvard

    Khan, Marzia. 2021. Myocarditis after SARS-CoV-2 vaccine. News-Medical, viewed 01 August 2021, https://www.news-medical.net/news/20210617/Myocarditis-after-SARS-CoV-2-vaccine.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Pfizer vaccine and isolation independently associated with reduced household transmission of SARS-CoV-2